Illinois, 2002

Flash Flooding and Flooding in Illinois, June 4, 2002

June 4, 2002 · NWS LOT · 15 events in 11 counties and zones

Very heavy rain began falling early in the morning on June 4th and by dawn, significant flooding was widespread across north central Illinois. Several roads were closed as flood waters flowed across them for hours.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Very heavy rain began falling early in the morning on June 4th and by dawn, significant flooding was widespread across north central Illinois. Several roads were closed as flood waters flowed across them for hours. Though no roads were reported washed out, shoulders of some roads were washed out. Cars became stranded in flood waters and three families had to be rescued from flood waters in Ogle county. Rivers, streams and creeks quickly flowed over their banks flooding basements, parking lots, parks and farmland. Some storm total rainfall amounts include 6.46 inches in Dixon, 5.50 inches in Paw Paw, and 4.74 inches in Amboy, all in Lee county; 6.04 inches at Rockford Airport in Winnebago county; 5.21 inches in Polo, 5.14 inches in Lindenwood, and 4.34 inches in Rochelle, all in Ogle county; and 2.45 inches in Mendota in La Salle county.Although the worst flooding occured across north central Illinois, minor flooding was reported across all of northern Illinois through early afternoon on June 4th. Most flooding was due to streams, creeks and drainage ditches overflowing their banks with some road flooding also reported. Some additional rainfall reports include 5.31 inches in Belvidere in Boone county; 4.68 inches in De Kalb in Dekalb county; 4.46 inches in Elgin in Kane county; 3.78 inches in Barrington in Cook county, 3.58 inches in Crystal Lake in Mc Henry county and 2.85 inches in Plano in Kendall county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 4, 12:47 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 4, 12:47 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
147 AM CDT TUE JUN 4 2002

PRELIMINARY DISCUSSION

AT 05Z ACTIVE CLUSTER TS OVER XTRM NE IA-NW IL JUST W OF OUR AREA.
STORMS MOVG ENE TO E. MORE TS DVLPG OVER C IA AND BACK INTO NE-KS. ALL
THIS N OF FRONT AS AREAS TO S CAPPED.

GENERAL PATTERN IS FOR WESTERN TROF TO MOVE E AND UPPER HEIGHTS TO
SLOWLY FALL. ETA/AVN HAVE SOME 500/700 VORTICITY TO MOVE OVER N AND W
PARTS AREA DURING AFTERNOON ALONG WITH STRONG UPPER LEVEL DIVERGENCE
AND ALL OF AREA TONIGHT AT 700 LEVEL WITH SHARPENING 850 TROF. MAIN
UPPER TROF 500 VORT LOBE DRAGS OVER AREA WED AFTERNOON/WED NIGHT. BY
FRIDAY UPPER RIDGE OVER US WITH HIGHER HEIGHTS AND POSSIBLE SYSTEM
COMING FROM NW PER AVN.

ALL MODELS SHOW VERY SLIGHT SEEP SE TO HIGH RH FROM XTRM NW IL-N IL
NORTH IN WI BY 00Z BUT THEN MAJOR PUSH TO SE OVERNIGHT WHICH CONTINUES
WED ALONG WITH COOLING TEMPERATURES ALOFT. THIS PUSH ACCOMPAINED BY
GOOD OMEGA SPREADING W TO E LATE AFTERNOON/NIGHT.

THE WAY NIGHT STORMS ARE TRACKING THEY SHOULD HOLD THE FRONT IN PLACE
AND PRODUCE NICE BOUNDARY FOR AFTERNOON TS GENESIS. DO NOT BELIEVE
FRONT WILL BE ABLE TO MOVE FARTHER N THEN S TIP OF LAKE SO TEMPS AGAIN
TO SHOW STRONG DIFFERENCES OVER THE FORECAST AREA.

AT THIS POINT THURSDAY THRU FRIDAY LOOKS GREAT.

LAST MINUTE DECISIONS WILL BE BASED ON LATEST RADAR DATA.

.CHI...NONE

AF

In the hours before

Special weather statement, Jun 3, 8:57 PM CST, 5 hours 3 minutes before
ILZ011>014-019>023-040327-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
957 PM CDT MON JUN 3 2002

SEVERE THUNDERSTORM WATCH 376 HAS BEEN CANCELLED.

MORE THUNDERSTORMS ARE EXPECTED OVERNIGHT. THEY MAY PRODUCE MODERATE
TO LOCALLY HEAVY RAIN ALONG WITH SOME SMALL HAIL AND GUSTY
WINDS...BUT SEVERE WEATHER IS NO LONGER EXPECTED.

TRS
Local storm report, Jun 3, 9:50 PM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1050 PM CDT MON JUN 03 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0710 PM    ROCKFORD                  IL   .75 INCH HAIL
06/03/02   WINNEBAGO                      EAST SIDE OF ROCKFORD
                                          DIME SIZE HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0740 PM    DIXON                     IL   WIND DAMAGE
06/03/02   LEE                            POWER LINES DOWN IN
                                          NUMEROUS PLACES ACROSS
                                          THE COUNTY. SEVERAL
                                          FIRES OCCURED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0756 PM    DE KALB                   IL   WIND DAMAGE
06/03/02   DEKALB                         24 INCH CIRCUMFERENCE
                                          TREE IS UPROOTED.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0758 PM    DE KALB                   IL   61 MPH TSTM GUST
06/03/02   DEKALB

0800 PM    DIXON                     IL   WIND DAMAGE
06/03/02   LEE                            MANY REPORTS OF TREES
                                          DOWN. POWER LINES ARE
                                          DOWN IN MANY PLACES.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0800 PM    DE KALB                   IL   FLOOD
06/03/02   DEKALB                         ALL STREETS ON THE WEST
                                          SIDE OF NIU CAMPUS ARE
                                          FLOODED. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0800 PM    DE KALB MUNI ARPT         IL   53 MPH TSTM GUST
06/03/02   DEKALB                         REPORTED BY PUBLIC.

0810 PM    AURORA                    IL   60 MPH TSTM GUST
06/03/02   KANE                           REPORTED BY STORM
                                          SPOTTER.

0819 PM    AURORA                    IL   WIND DAMAGE
06/03/02   KANE                           NINE INCH DIAMTER TREE
                                          DOWN IN WEST
                                          AURORA ALONG ROUTE 31.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

NNNN

The radar

The Chicago radar (KLOT), 113 km away, was scanning. The volume nearest the first event began at 07:59 UTC.

Open the radar archive at this moment

Event by event

11 flood, 4 flash flood. Local standard time, as filed.

Flash Flood, Ogle

When
June 4, 2:00 AM CST to 7:00 AM CST
Where
Ogle County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Flash Flood, Lee

When
June 4, 2:00 AM CST to 7:00 AM CST
Where
Lee County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Flash Flood, Winnebago

When
June 4, 3:00 AM CST to 7:00 AM CST
Where
Winnebago County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Flash Flood, La Salle

When
June 4, 3:00 AM CST to 7:00 AM CST
Where
La Salle County, Northwest Portion
Reported by
NEWSPAPER
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Flood, Boone

When
June 4, 7:00 AM CST to 2:00 PM CST
Where
Boone forecast zone
Reported by
NEWSPAPER
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Flood, Cook

When
June 4, 7:00 AM CST to 2:00 PM CST
Where
Cook forecast zone
Reported by
NEWSPAPER

Flood, De Kalb

When
June 4, 7:00 AM CST to 2:00 PM CST
Where
De Kalb forecast zone
Reported by
NEWSPAPER
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Flood, Du Page

When
June 4, 7:00 AM CST to 2:00 PM CST
Where
Du Page forecast zone
Reported by
NEWSPAPER
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Flood, Kane

When
June 4, 7:00 AM CST to 2:00 PM CST
Where
Kane forecast zone
Reported by
NEWSPAPER
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Flood, La Salle

When
June 4, 7:00 AM CST to 2:00 PM CST
Where
La Salle forecast zone
Reported by
NEWSPAPER
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Flood, Lake

When
June 4, 7:00 AM CST to 2:00 PM CST
Where
Lake forecast zone
Reported by
NEWSPAPER
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Flood, Lee

When
June 4, 7:00 AM CST to 2:00 PM CST
Where
Lee forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Flood, McHenry

When
June 4, 7:00 AM CST to 2:00 PM CST
Where
McHenry forecast zone
Reported by
NEWSPAPER
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Flood, Ogle

When
June 4, 7:00 AM CST to 2:00 PM CST
Where
Ogle forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Flood, Winnebago

When
June 4, 7:00 AM CST to 2:00 PM CST
Where
Winnebago forecast zone
Reported by
NEWSPAPER
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298805, 5298806, 5298807, 5298808, 5298809, 5298810, 5298811, 5298812, 5298813, 5298814, 5298815, 5298816, 5298817, 5298818, 5298819.